Mandibular osteonecrosis associated with bisphosphonate use after implant placement: Case report

Admin Dental Press

Edition V07N02 | Year 2013 | Editorial Caso Clínico | Pages 107 to 114

Henrique Côrtes Meira, Marcelo Matos Rocha, Vladimir Reimar Augusto de Souza Noronha, Evandro Guimarães de Aguiar, Alexandre Andrade de Sousa, Dimas João Rodrigues Neto

Oral rehabilitation of patients with single or multiple tooth loss using osseointegrated implants has become a successful treatment option. Nevertheless, a serious complication can affect the survival of these implants: osteonecrosis of the jaw associated with the use of bisphosphonates. Bisphosphonates are a class of drugs that have the function of inhibiting the activity of osteoclasts, interfering with bone remodeling and turnover. They are recommended to postpone bone impairment in some malign conditions such as multiple myeloma as well as metastatic breast cancer and prostate cancer, also in the treatment of Paget’s disease and osteoporosis. Clinically, BRONJ (Bisphosphonate-Related Osteonecrosis of the Jaw) appears as loss of continuity of the oral mucosa with exposure of the underlying bone. It can be extremely painful, persistent and does not respond to conventional treatments. The objective of this paper is to conduct a literature review on the subject and report a case of BRONJ after implant placement.

Osteonecrosis, Bisphosphonate-related osteonecrosis of the jaw, Dental implants,

Meira HC, Rocha MM, Noronha VRAS, Aguiar EG, Sousa AA, Rodrigues Neto DJ. Mandibular osteonecrosis associated with bisphosphonate use after implant placement: Case report. Dental Press Implantol. 2013 Apr-June;7(2):107-14.

Related articles